Bone drug is a skin disaster
Sacrifice your skin to protect your bones? Not exactly what I'd call a good treatment for osteoporosis -- but if you're taking a common med given to women fighting this bone-thinning condition, you could be making that tradeoff right now.
And you might not even know it until it's too late.
A new analysis of FDA records finds that women who take the injectable osteoporosis drug denosumab -- aka Prolia -- have double or even triple the risk of serious skin infections, including cellulitis, angioedema, and pustular dermatitis.
Researchers say a search through the FDA's Adverse Event Reporting System turned up 173 reports of skin-related problems linked to the drug -- including 41 reports involving 46 serious events (some people may have had more than one).
In nine cases, the infections were so bad the patients required hospitalization.
Remember, these are just the infections reported by doctors. Not every doctor files a report (even though they're supposed to) and some patients might not even tell their doctors about their side effects.
The one bright spot here, if you can call it that, is that researchers say the risk only seems to apply to the dose used to treat osteoporosis -- and not the higher doses sometimes given for bone diseases caused by cancer.
Skin infections aren't the only risks here, by the way -- this drug also brings a possibility of rashes and eczema as well as bladder infections, cataracts, back, joint and muscle pain, and constipation.
Seems like there are no good drugs for osteoporosis. Not Prolia, and certainly not the bisphosphonates that are so popular right now.
Those drugs can actually crack the very bones they're supposed to save.
The best way to beat osteoporosis isn't with a drug that can cause even more harm -- it's by focusing on the lifestyle factors that can cause or worsen the disease in the first place.
I had some tips on bone protection just a few weeks ago, and you can read them right here for free.